I've been self weening off my medication for the last two weeks. This occurred after lots of talks with my therapist and finally with my doctor this afternoon.
When I met with my doctor a month ago and we decided to increase my dose (doubling it). I was convinced that I wasn't feeling the effects any more. Why didn't I feel better?
After about a week on the new dose, it became very clear to me that the medication was not working for me. That was about the only thing that was clear. I have experienced sleepiness, a foggy brain and an overall disconnection from my surroundings. It hasn't just been the usual tiredness of the last 3 years. I've spent entire days thinking about how I can squeeze in as many naps as possible (sometimes in 10 minutes snatches). Even 2 hour naps didn't take off the edge and I often ended up feeling worse.
I'm not sure I can adequately describe how "off" I've felt. It's like my brain knows what I should be doing and thinking, but my feelings can only be summed up with "I just don't care." A total disconnect between my feelings and my brain. Beige malaise. No color, with overwhelming notions of discontent.
This just doesn't work for a working mom of five. At least not this one.
I think maybe that the reason I liked the meds in the beginning was that I started taking them during a time when I didn't want to feel anything...weeks before the accident anniversary and during my husband's medical scare. They took the edge off when I desperately needed to smooth my life and keep things a bit out of focus. Any more clarity was just too overwhelming.
Starting last week, I took the original dose, every other day. Even though I know the SSRI is still in my system and my brain has been re-wired in some way, my first day after not taking my medicine, I felt great. It may have been all in my head (hahaha), but I felt so much more like myself. Much more capable and much more connected to my life and those in it.
Disconcertingly, my blood pressure today and last month was also extremely low. This could be a result of the medicine. It could also explain the sleepiness and other symptoms. Ironic huh? I've always had low blood pressure given my athletic background, even when I was pregnant with my big boys (did I ever tell you L weighed in at 9 lbs, 13 ounces?) Extreme stress, low blood pressure and meds that I'm just not cut out for, have simply made me feel like crap.
We've had all kinds of drama (good and bad) this week and I've handled things okay. Just okay. It feels good at least to have more of a sense of Peg back. I worry, though, that I don't remember what it feels like to be me...the real me.
Back to square one I guess.